[Skip to Navigation]
Article
October 1988

Intracerebral Hemorrhage Complicating Intravenous Tissue Plasminogen Activator Treatment

Author Affiliations

From the Department of Neurology (Drs Carlson, Aldrich, and Greenberg), and Division of Cardiology, Department of Internal Medicine (Dr Topol), University of Michigan Medical Center, Ann Arbor.

Arch Neurol. 1988;45(10):1070-1073. doi:10.1001/archneur.1988.00520340024005
Abstract

• Tissue plasminogen activator's thrombolytic action is relatively specific for fibrin; however, systemic bleeding can occur in patients, especially when heparin is simultaneously administered. We describe two cases of intracerebral hemorrhage from a cohort of 450 patients (0.44%) treated at one institution with tissue plasminogen activator and heparin for acute myocardial infarction. A pooled worldwide review of 5258 cases from several clinical protocols for treatment of acute myocardial infarction, using tissue plasminogen activator from one source, revealed a similar overall incidence of 0.68%. The incidence of intracerebral hemorrhage may be reduced by lowering the total dose of tissue plasminogen activator or by reducing the infusion rate and duration. The incidence of central nervous system hemorrhage with tissue plasminogen activator is within the range reported with streptokinase, but because equal coronary artery thrombolytic doses are not known, no definitive comparison is possible.

Add or change institution
×